Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Gaylord, MI

June 19, 2001Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 19, 2001, 1:18 AM EDT for Mackinac County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 1:18 AM EDT (05:18 UTC)
Expired
Jun 19, 2001, 2:00 AM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mackinac County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS53 KAPX 190518
SVRAPN
MIC097-190600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
118 AM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 200 AM EDT

* AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CURTIS...OR ABOUT 17
  MILES NORTHEAST OF MANISTIQUE...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CURTIS AROUND 125 AM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4610 8611 4597 8593 4628 8542 4645 8567

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:08 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 11:08 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1108 PM EDT MON JUN 18 2001

SEVERAL CONCERNS FOR THE OVERNIGHT HOURS.  FIRST OF WHICH IS SHOWERS/
THUNDERSTORMS DEVELOPING ALONG WARM FRONT STRETCHED OUT ACROSS CENTRAL
LOWER MICHIGAN.  AREA 00Z SOUNDINGS BY THEMSELVES EXHIBITING LITTLE
INSTABILITY DUE TO LACK OF MOISTURE.  CURRENT ACTIVITY LIKELY TIED TO
UNSTABLE SURFACE BASED PARCELS BEING LIFTED UP AND OVER WARM FRONT/COOL
MARINE LAYER OVER LAKE MICHIGAN...MODIFIED 00Z GRB SOUNDING FOR
CONDITIONS OVER SOUTHEAST WI YIELDS CAPES NEAR 2000 J/KG.  AS SURFACE
INSTABILITY WANES WITH LOSS OF HEATING EXPECT CONVECTION OVER CENTRAL
LOWER TO WEAKEN OVER THE NEXT COUPLE OF HOURS.  DESPITE THIS...
EVAPORATION IN LOW LEVEL DRY AIR MASS COMBINED WITH 50-60KT WINDS
AROUND 3K FEET AGL HAS LED TO REPORTS OF STRONG WINDS ACROSS CENTRAL
LOWER COUNTIES.  SO WILL NEED TO KEEP AN EYE ON CURRENT ACTIVITY
DESPITE ITS CURRENT APPEARANCE ON RADAR.  EARLIER...STRONG PRESSURE
FALL CENTER MOVING ACROSS NORTHERN LOWER LED TO ANOTHER ROUND OF WIND
GUSTS ACROSS TIP OF THE MITT COUNTIES.

ATTENTION THEN TURNS TO THUNDERSTORMS LINED UP FROM WESTERN UPPER MI
SOUTHWEST TO SOUTHEASTERN NE...HEADING EAST/NORTHEAST.  GIVEN STRONG
WIND FIELDS...(50-60KT SOUTHWEST WINDS 925-500MB)...WILL NEED TO WATCH
ACTIVITY AS LINE PROGRESSES EAST DURING THE EARLY MORNING HOURS.
STRONGER INSTABILITY HOWEVER WILL REMAyIN TO THE WEST BUT 925-850MB
THETA-E RIDGE BUILDING IN OVERNIGHT WILL HELP ALLEVIATE LACK OF
INSTABILITY EVIDENT IN 00Z SOUNDINGS.  PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS.

.APX...NONE.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:07 PM EDTSevere Thunderstorm WarningAPXWexford38 min
Jun 19, 1:47 AM EDTSevere Thunderstorm WarningAPXChippewa58 min
Jun 19, 1:58 AM EDTSevere Thunderstorm WarningAPXMackinac47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.